Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 78, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 21, 2023, 4:02 AM EDT. It took effect at Aug 21, 2023, 6:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2023, 4:02 AM EDT (08:02 UTC)
- In effect from
- Aug 21, 2023, 6:00 AM EDT
- Expired
- Aug 21, 2023, 1:53 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
358 WHUS71 KBUF 210802 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 402 AM EDT Mon Aug 21 2023 LOZ043-044-211615- /O.NEW.KBUF.SC.Y.0078.230821T1000Z-230821T1900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 402 AM EDT Mon Aug 21 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... * WHAT...North winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 3 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
450 WHUS71 KBUF 211416 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1016 AM EDT Mon Aug 21 2023 LOZ043-044-211900- /O.CON.KBUF.SC.Y.0078.000000T0000Z-230821T1900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1016 AM EDT Mon Aug 21 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... * WHAT...North winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 3 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
057 WHUS71 KBUF 211753 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 153 PM EDT Mon Aug 21 2023 LOZ043-044-211900- /O.CAN.KBUF.SC.Y.0078.000000T0000Z-230821T1900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 153 PM EDT Mon Aug 21 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 21, 4:01 AM EDT, 1 minute earlier.
Area forecast discussion, Aug 21, 4:01 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
401 AM EDT Mon Aug 21 2023
.SYNOPSIS...
A weak cold front will drop across the region today, with a few
sprinkles, or isolated light shower along with cloudy skies.
Drier air will return sunshine to our region later this
afternoon, with fair weather lingering into Wednesday. By
Thursday and into the start of next weekend there will be an
increasing threat for showers and thunderstorms, and a return to
a more humid airmass.
&&
.NEAR TERM /THROUGH TUESDAY/...
This morning a cold front is entering our northern zones, and shall
pass through our southern zones by early afternoon. Clouds are
increasing upon the front, but with limited moisture just a few
sprinkles or light rain showers have formed.
These showers and sprinkles will favor areas east of the Genesee
Valley today. Otherwise cloudy skies will begin to clear from north
to south through the afternoon as drier air pushes southward.
Dewpoints, up near 70F just south of Lake Ontario will drop
comfortably back into the 50s by late this afternoon.
Tonight and Tuesday, surface high pressure camping out over the
central Great Lakes will maintain a light northerly flow, with fair
weather conditions and low humidity.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Fair...pleasant...late summer weather will continue through the
first half of this time frame...courtesy of a dominant ridge over
the nations mid section and a passing chunk of Canadian high
pressure. The latter will cross our forecast area Tuesday night
under starlit skies...although a diluted plume of elevated smoke is
likely to dim the sky enough to erase anyone expecting to see the
Milky Way. As the sfc high moves east of us on Wednesday...alto-cu
will thicken from west to east during the course of the day. Despite
the added cloud cover though...showers should remain just to our
west.
The anomalously strong H5 ridge over the middle of the country will
start to be flattened/suppressed Wednesday night...as the first of
several shortwaves will 'round' the top of the ridge as it moves
across the Canadian prairies to Lake Superior. This will encourage a
stronger westerly push across the Great Lakes region that would
allow a tight baroclinic zone over Lower Michigan and Ohio to
advance into our forecast area. While low level moisture over our
region may still be somewhat limited...the forcing from this steep
sloped boundary could support a few showers over the far western
counties. Its worth mentioning that the nose of an EML will be on
our western doorstep...so its not out of the question that some
robust convection ends up skirting by across Lake Erie. Impacts from
such a scenario would most likely be limited to Chautauqua and
possibly Cattaraugus county.
Conditions become increasingly unsettled...and possibly downright
stormy...Thursday and Thursday night. A strong shortwave passing to
the north of Lake Ontario during this period is forecast to push a
wavy frontal boundary through our forecast area. Given the
likelihood of a weakening EML over the region in advance of the
front...and possibly some leftover tropical moisture from Hilary...
will raise pops for both Thursday and Thursday night. Will also add
a stronger presence of thunderstorms and will introduce some
enhanced wording for heavy rain. POPs will lean more on various
deterministic packages and the Superblend vs the tame NBM.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
A pair of mid level vorticity maxima will dig into a shallow
longwave trough over our region during the period...and while this
will lead to a high confidence forecast for below normal
temperatures for the second half of the weekend...there remains
uncertainty as to the extent of the associated shower activity.
The highest chance for showers will be Friday afternoon through the
first half of Saturday...with Sunday likely being dry and cool.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
For the 06Z TAFS mainly VFR flight conditions to start, though a
weak cold front approaching from the north is expanding MVFR ceiling
heights east and southeast of Lake Ontario. A few sprinkles are
falling from this lower deck of clouds.
As this front drops southward, winds will shift to more northerly
with ceiling heights ranging through MVFR category this morning.
This lowering of ceiling heights will be short lived with daytime
heating and drier air returning VFR flight conditions to the region
by mid-day, while also ending the threat of sprinkles. VFR flight
conditions are then expected to persist through the remainder of the
TAF period.
Outlook...
Tuesday through Wednesday...Mainly VFR weather.
Thursday...VFR. A small chance of showers and thunderstorms.
Friday...MVFR/VFR. Chance of showers and thunderstorms.
&&
.MARINE...
A cold front will drop southward across the Lower Great Lakes today.
Winds will briefly increase to near 20 knots on Lake Ontario, with a
small craft advisory now in effect through mid-afternoon.
Northeast winds on Lake Erie will bring a moderate chop to the
waters today.
High pressure will become anchored over the Central Great Lakes
tonight and tomorrow. This feature will bring a light northerly flow
across the lakes, with waves a foot or less.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 3 PM EDT this afternoon for LOZ043-
044.
&&
SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Thomas
MARINE...ThomasHazardous weather outlook, Aug 20, 5:16 AM EDT, 22 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 516 AM EDT Sun Aug 20 2023 NYZ001>008-010>014-019>021-085-210930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 516 AM EDT Sun Aug 20 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 516 AM EDT Sun Aug 20 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.